Osteoporosis experts publish report on bisphosphonate use
Over the past several months, researchers have been discussing the long-term effects of bisphosphonate use. The common osteoporosis drug has been linked to jaw deterioration and thigh bone fractures.
This week, experts from the European Society on Clinical and Economic Aspects of Osteoporosis and Osteoarthritis and the International Osteoporosis Foundation published a position paper on the association between subtrochanteric femoral - upper thigh bone - fractures and long-term treatment with bisphosphonates.
The paper examines the evidence and concludes that atypical fractures in association with bisphosphonate use are rare, estimated at one per 1,000 patients per year.
"We estimate that for every 10,000 high-risk patients undergoing bisphosphonate treatment, approximately 100 hip fractures and 750 fractures at other sites are prevented, whereas only three to six atypical fractures could be expected," said professor René Rizzoli of the Division of Bone Diseases at the University of Geneva.
The paper also says that small clinical case reviews have reported increased risk of these fractures among bisphosphonate users, but a large register-based study and restrospective analyses of Phase III trials of the drug do not show an increased risk.